Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 165, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 28, 2014, 3:40 PM CDT for Cherokee County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2014, 3:40 PM CDT (20:40 UTC)
- Expired
- Jun 28, 2014, 4:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 124 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 2:34 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1173 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
972
WUUS53 KSGF 282040
SVRSGF
KSC021-282130-
/O.NEW.KSGF.SV.W.0165.140628T2040Z-140628T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT SAT JUN 28 2014
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN SOUTHEAST KANSAS...
* UNTIL 430 PM CDT
* AT 336 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 16 MILES WEST OF TREECE TO 9 MILES WEST OF TREECE TO
8 MILES SOUTHWEST OF TREECE...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BAXTER SPRINGS...CARONA...COLUMBUS...GALENA...SCAMMON...TREECE...
WEIR AND WEST MINERAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3730 9507 3734 9498 3734 9462 3702 9461
3700 9462 3699 9495 3700 9507 3700 9508
3728 9508
TIME...MOT...LOC 2040Z 231DEG 42KT 3711 9507 3703 9496
3695 9491
HAIL...<.75IN
WIND...60MPH
$$
WISE2 follow-up statements
268
WWUS53 KSGF 282059
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 PM CDT SAT JUN 28 2014
KSC021-282130-
/O.CON.KSGF.SV.W.0165.000000T0000Z-140628T2130Z/
CHEROKEE KS-
359 PM CDT SAT JUN 28 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CHEROKEE
COUNTY UNTIL 430 PM CDT...
AT 358 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM COLUMBUS TO 5 MILES NORTHWEST OF BAXTER SPRINGS TO
BAXTER SPRINGS...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BAXTER SPRINGS...CARONA...COLUMBUS...GALENA...SCAMMON...TREECE...WEIR
AND WEST MINERAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3734 9498 3734 9462 3702 9461 3700 9462
3699 9495
TIME...MOT...LOC 2059Z 237DEG 28KT 3717 9490 3709 9479
3701 9474
HAIL...<.75IN
WIND...60MPH
$$
WISE065
WWUS53 KSGF 282115
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 PM CDT SAT JUN 28 2014
KSC021-282125-
/O.CAN.KSGF.SV.W.0165.000000T0000Z-140628T2130Z/
CHEROKEE KS-
415 PM CDT SAT JUN 28 2014
...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3734 9498 3734 9462 3702 9461 3700 9462
3699 9495
TIME...MOT...LOC 2115Z 237DEG 28KT 3724 9477 3716 9466
3708 9461
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:17 PM CDT, 23 minutes earlier.
Area forecast discussion, Jun 28, 3:17 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 317 PM CDT Sat Jun 28 2014 .SHORT TERM...(This Evening through Sunday) Issued at 304 PM CDT SAT JUN 28 2014 Expectations have not changed all that much regarding the severe and flooding potential for late this afternoon and this evening. The main show will be a line of thunderstorms currently approaching the MO/KS line. As a cold pool continues to become established along with the maturation of a rear inflow jet, we are expecting a severe straight line wind threat to persist towards the Highway 65 corridor into this evening. We will be monitoring any line surges towards the northeast for an enhanced straight line wind threat and brief mesovortex potential. Another concern we have for later tonight is this line eventually folding over and becoming orientated more west to east. If this happens, a flash flood threat may emerge. Current thinking is that this may happen more across northeastern Oklahoma and northern Arkansas, but it will be a close call. Storms should generally push out of the area by late tonight, but some lingering activity will remain possible into Sunday morning across southern Missouri. Most of Sunday then looks dry with rather warm and muggy conditions expected. With dew points in the lower 70s, we should see afternoon heat indices in the middle to upper 90s. .LONG TERM...(Sunday Night through Saturday) Issued at 304 PM CDT SAT JUN 28 2014 Hot and humid conditions are then expected into Monday as the upper level flow flattens out. Highs should warm into the lower 90s with afternoon heat indices potentially cracking the century mark across central Missouri. We will have to watch for MCS development across the Corn Belt Sunday night. There is the potential that this activity could graze central Missouri from late Sunday night into Monday morning. Medium range models then continue to advertise a strong upper level trough moving east across the northern tier of states from Monday into Tuesday. This trough should have no problem driving a front south into the Ozarks from Monday night into Tuesday. This will give us our next opportunity for showers and thunderstorms. These storms may linger into at least Wednesday as that front begins to stall out. At this time, it looks like the front may get just far enough south to clear the area by Thursday. We'll have to watch this closely with the 4th of July Holiday approaching. Temperatures behind this front will cool to slightly below normal values. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1200 PM CDT SAT JUN 28 2014 Strong high pressure over the southeastern United States is continuing to pump a warm and moist southerly flow of Gulf air northward over the area. An upper level disturbance approaching from the west will bring the chance of showers and thunderstorms to the area this afternoon and tonight. Expect a low stratus deck to form over the area later tonight as the atmosphere will be very moist at the lower levels and a nocturnal inversion will be in place. Included low level wind shear in the TAFS at all three locations later tonight as a low level southwesterly jet sets up. Low level stratus deck should dissipate by mid to late morning as daytime heating begins to set up. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Colucci
Hazardous weather outlook, Jun 28, 12:32 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1232 PM CDT SAT JUN 28 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291745- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1232 PM CDT SAT JUN 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO TRACK NORTHEAST ACROSS THE AREA THIS AFTERNOON. THESE STORMS WILL REMAIN BELOW SEVERE LIMITS. ADDITIONAL THUNDERSTORMS WILL TRACK EAST INTO EXTREME SOUTHEASTERN KANSAS AND FAR WESTERN MISSOURI DURING THE MID AFTERNOON HOURS THEN EAST ACROSS THE REST OF THE REGION LATE THIS AFTERNOON INTO THIS EVENING. THERE WILL BE A RISK FOR DAMAGING WIND GUSTS IN EXCESS OF 60 MPH WITH ANY LINES OF STORMS WHICH TRACK TO THE NORTHEAST WITH THIS ACTIVITY. THERE IS ALSO A LIMITED RISK FOR A BRIEF TORNADO OR TWO DURING THE LATE AFTERNOON AND EVENING HOURS ALSO IN ANY LINE SEGMENT SURGING TO THE NORTHEAST. REGARDLESS OF THE SEVERE POTENTIAL...THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE AREA WILL PRODUCE CLOUD TO GROUND LIGHTNING STRIKES AND BRIEF HEAVY DOWN POURS AND WILL HAVE AN IMPACT ON OUTDOOR ACTIVITIES. THE OZARKS AIRMASS HAS A HIGH CONTENT OF MOISTURE. THEREFORE... LOCALIZED FLOODING WILL ALSO BE POSSIBLE...MAINLY TONIGHT ACROSS SOUTHERN MISSOURI. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO OCCUR LATE MONDAY THROUGH WEDNESDAY. HEAT INDICES WILL CLIMB INTO THE MIDDLE 90S TO NEAR THE 100 DEGREE MARK EACH AFTERNOON FROM SUNDAY TO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED DURING THE MID TO LATE AFTERNOON HOURS WEST OF INTERSTATE 49 THEN LATE THIS AFTERNOON INTO THIS EVENING EAST OF INTERSTATE 49. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WFO SGF
In the hours before
Special weather statement, Jun 28, 2:35 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT SAT JUN 28 2014
KSZ073-097-101-282030-
BOURBON KS-CHEROKEE KS-CRAWFORD KS-
235 PM CDT SAT JUN 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...CHEROKEE AND CRAWFORD
COUNTIES UNTIL 330 PM CDT...
AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTHWEST
OF BRONSON TO 12 MILES WEST OF BRONSON TO 24 MILES WEST OF
FAULKNER...MOVING NORTHEAST AT 40 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE ARCADIA...ARMA...BRONSON...CARONA...
CHEROKEE...COLUMBUS...ENGLEVALE...FORT SCOTT...FRONTENAC...FULTON...
GIRARD...HEPLER...MCCUNE...MULBERRY...PITTSBURG...REDFIELD...
SCAMMON...UNIONTOWN...WALNUT...WEIR AND WEST MINERAL.
PEOPLE IN BOURBON...CHEROKEE AND CRAWFORD COUNTIES...INCLUDING
BRONSON...WALNUT...UNIONTOWN...HEPLER...MCCUNE...REDFIELD...
COLUMBUS...WEST MINERAL...CARONA...GIRARD...FULTON...SCAMMON...FORT
SCOTT...CHEROKEE...WEIR...ENGLEVALE...ARMA...PITTSBURG...FRONTENAC
AND ARCADIA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3804 9508 3804 9462 3797 9462 3712 9462
3699 9501 3700 9507 3758 9510
TIME...MOT...LOC 1935Z 238DEG 39KT 3813 9543 3786 9524
3705 9540
WISELocal storm report, Jun 28, 3:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT SAT JUN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TSTM WND GST HEPLER 37.66N 94.97W
06/28/2014 E50 MPH CRAWFORD KS FIRE DEPT/RESCUE
HEPLER FIRE DEPARTMENT ESTIMATES 50 MPH WINDS.
&&
RABERDINGSpecial weather statement, Jun 28, 3:32 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CDT SAT JUN 28 2014
MOZ066-282130-
VERNON MO-
332 PM CDT SAT JUN 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR VERNON COUNTY UNTIL 430 PM CDT...
AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF STOTESBURY TO 12 MILES WEST OF RICHARDS TO 12 MILES SOUTHWEST OF
RICHARDS TO 14 MILES WEST OF BRONAUGH TO 22 MILES SOUTHWEST OF
BRONAUGH...MOVING NORTHEAST AT 40 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE NEVADA...SCHELL CITY AND WALKER.
PEOPLE IN VERNON COUNTY...INCLUDING NEVADA...WALKER AND SCHELL
CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3806 9462 3806 9427 3804 9423 3806 9421
3805 9419 3806 9415 3804 9411 3804 9406
3770 9407 3765 9437 3766 9461
TIME...MOT...LOC 2032Z 245DEG 33KT 3813 9474 3787 9472
3781 9467 3765 9468 3749 9471
WISEThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:35 PM CDT | Special Weather Statement | SGF | Bourbon, Cherokee, Crawford | 55 min |
| Jun 28, 2:50 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.